What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 7, 4:30 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 7, 4:30 PM MST, 1 hour 20 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
530 PM MDT Fri Jul 7 2017
.DISCUSSION...(This Evening Through Friday)
Issued at 245 PM MDT Fri Jul 7 2017
Current surface map shows weak high pressure across the Dakotas.
Isolated thunderstorms over the southern Black Hills, with new
development across far northwest South Dakota into southeast
Montana. Current analysis places axis of 500J/KG MLCAPE from
southeast Montana into the Black Hill region, enough to support
isolated convection through this evening.
Upper High remains across the Rockies through the weekend, with
amplification of ridge axis decreasing Sunday/Monday. Low level
temperatures spike on Sunday as weak low tracks along the North
Dakota/South Dakota border. Highs on the plains will be around
100F Sunday afternoon. May be a period of gusty winds Sunday
afternoon resulting in critical fire weather conditions.
GFS/ECMWF in decent agreement through much of next week. Area will
be on the southern edge of westerly flow aloft through mid week,
with ridge expanding northward across the Rockies for the end of
the week. Weak instability/forcing may result in isolated
thunderstorms through the week.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 528 PM MDT Fri Jul 7 2017
Isolated TSRA over northeast WY and isolated/scattered TSRA over
western SD will move southeast this evening and end later this
evening. Local MVFR conditions and gusty winds expected with the
strongest storms. Otherwise, VFR conditions expected through the
period outside of TSRA.
&&
.FIRE WEATHER...
Issued at 245 PM MDT Fri Jul 7 2017
Very warm to hot conditions will persist across the area through
at least the next 7 to 10 days. The hottest day will be Sunday, as
a thermal ridge builds over the area ahead of an approaching cool
front. Highs on Sunday will be in the triple digits across much
of the plains, with 90s over the Black Hills. Relative humidities
will drop to 10 to 15 percent across most of the forecast area
Sunday afternoon. Winds will switch to the west and northwest
across most of the area Sunday. Some uncertainty as to how strong
the winds will be Sunday, especially across southwest South
Dakota. Could see a period of 20-30 mph gusts north of the Black
Hills Will continue to monitor wind potential closely for a
possible fire weather watch, especially for fire zones to the
north and east of the Black Hills.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&
DISCUSSION...7
AVIATION...Helgeson
FIRE WEATHER...7
Hazardous weather outlook, Jul 7, 3:20 AM MST, 14 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
420 AM MDT Fri Jul 7 2017
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081400-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
420 AM MDT Fri Jul 7 2017 /520 AM CDT Fri Jul 7 2017/
This Hazardous weather outlook is for western South Dakota and
Northeastern Wyoming.
.DAY ONE...Today and Tonight
Isolated to scattered thunderstorms are expected today and
tonight. A few strong thunderstorms with hail and gusty winds are
possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Hot and mainly dry weather will continue. Isolated thunderstorms are possible.
A few strong thunderstorms may occur with hail and gusty winds.
Hot temperatures, low relative humidity and breezy winds may
create critical fire weather conditions on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jul 7, 3:11 PM MST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Rapid City SD
411 PM MDT FRI JUL 7 2017
SDZ002-012-013-072300-
Butte SD-Perkins SD-Northern Meade Co Plains SD-
411 PM MDT FRI JUL 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BUTTE...NORTH CENTRAL
MEADE AND SOUTHWESTERN PERKINS COUNTIES UNTIL 500 PM MDT...
At 411 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Zeona to near Newell Lake. Movement was
southeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Maurine, Castle Rock, Hoover, Mud Butte, Dears Ears Butte, and
Newell Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4500 10249 4462 10319 4497 10358 4522 10310
4521 10304
TIME...MOT...LOC 2211Z 313DEG 28KT 4515 10298 4490 10344
EaganSpecial weather statement, Jul 7, 3:53 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Rapid City SD
453 PM MDT FRI JUL 7 2017
SDZ012-073-072330-
Butte SD-Southern Meade Co Plains SD-
453 PM MDT FRI JUL 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTTE AND WEST
CENTRAL MEADE COUNTIES UNTIL 530 PM MDT...
At 452 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Newell, or 26 miles northeast of Sturgis, moving
southeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern Butte
and west central Meade Counties between Newell and Hereford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4484 10317 4464 10296 4461 10297 4460 10293
4448 10280 4442 10326 4477 10336
TIME...MOT...LOC 2252Z 334DEG 26KT 4474 10325
HelgesonSpecial weather statement, Jul 7, 4:33 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Rapid City SD
533 PM MDT FRI JUL 7 2017
SDZ031-073-080000-
Pennington Co Plains SD-Southern Meade Co Plains SD-
533 PM MDT FRI JUL 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE AND CENTRAL
PENNINGTON COUNTIES UNTIL 600 PM MDT...
At 533 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hereford, or 25 miles east of Sturgis, moving southeast at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Northeastern Rapid Valley, Ellsworth Air Force Base, Box Elder, Elm
Springs, Hereford, Curlew Lake, and Viewfield.
This Includes Interstate 90 in South Dakota between Mile Markers 65
and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4454 10327 4460 10298 4429 10242 4406 10309
TIME...MOT...LOC 2333Z 325DEG 40KT 4441 10299
Eagan
Special weather statement, Jul 7, 4:55 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Rapid City SD
555 PM MDT FRI JUL 7 2017
SDZ026-028-029-031-074-080045-
Pennington Co Plains SD-Hermosa Foot Hills SD-Central Black Hills SD-
Southern Black Hills SD-Rapid City SD-
555 PM MDT FRI JUL 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER AND
SOUTHWESTERN PENNINGTON COUNTIES UNTIL 645 PM MDT...
At 555 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hill City, moving southeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Southwestern Rapid City, Hill City, Hermosa, Keystone, Hayward,
Rockerville, Pactola Reservoir, Mount Rushmore National Memorial,
Keystone Wye, Bear Country, Hart Ranch, State Game Lodge, Sheridan
Lake, Center Lake, northeastern Custer State Park, Black Gap, Reptile
Gardens, Black Elk Peak, Black Hills Playhouse, and Horse Thief Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4394 10368 4408 10357 4398 10302 4366 10333
TIME...MOT...LOC 2355Z 301DEG 27KT 4397 10355
Eagan
Special weather statement, Jul 7, 5:03 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Rapid City SD
603 PM MDT FRI JUL 7 2017
SDZ031-073-080100-
Pennington Co Plains SD-Southern Meade Co Plains SD-
603 PM MDT FRI JUL 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND
NORTHEASTERN PENNINGTON COUNTIES UNTIL 700 PM MDT...
At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Hereford, or 32 miles northeast of Rapid City, moving
southeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wasta, Owanka, Elm Springs, Creighton, Hereford, Wicksville, Curlew
Lake, Viewfield, and northern Badlands National Park.
This Includes Interstate 90 in South Dakota between Mile Markers 81
and 106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4430 10308 4452 10285 4438 10200 4387 10243
TIME...MOT...LOC 0003Z 305DEG 29KT 4437 10273
Eagan
Special weather statement, Jul 7, 5:26 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Rapid City SD
626 PM MDT FRI JUL 7 2017
SDZ029-074-080100-
Hermosa Foot Hills SD-Southern Black Hills SD-
626 PM MDT FRI JUL 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 700
PM MDT...
At 626 PM MDT, Doppler radar was tracking a strong thunderstorm near
Blue Bell, or near Custer, moving southeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Custer, Pringle, Wind Cave National Park, Blue Bell, Stockade Lake,
Custer State Park, Mount Coolidge, Legion Lake, and Buffalo Corrals.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4369 10375 4381 10352 4363 10327 4347 10345
4347 10348
TIME...MOT...LOC 0026Z 308DEG 27KT 4370 10354
Eagan